Maine, 2020Drought in Maine, August 1 to 31, 2020
August 1 to 31, 2020 · NWS CAR · 2 events in 2 counties and zones
Severe drought persisted across northern Aroostok county during August. The severe drought across northern Aroostook county had developed in early July.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought persisted across northern Aroostok county during August. The severe drought across northern Aroostook county had developed in early July. Above average temperatures were reported during August. Rainfall was mostly due to showers and thunderstorms...which resulted in variable rain totals. Most areas received 40 to 70 percent of normal rainfall for August...though some localized areas did receive greater rain totals with thunderstorms. Widespread rain did not occur during August. In Caribou...the 3 month period from June to August was the warmest and second driest on record. |Streamflows during August were generally at 15 to 35 percent of normal. At month's end many larger rivers were at near record low levels. Grain crops were significantly impacted during August. Potatoes and other crops required extensive irrigation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 31, 11:03 PM EST, 57 minutes earlier.
Area forecast discussion, Jul 31, 11:03 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1203 AM EDT Sat Aug 1 2020
.SYNOPSIS...
A ridge of high pressure will build in from the west overnight
and cross the area Saturday into early Sunday. Low pressure will
approach Sunday afternoon and lift north of the region on
Monday. A cold front will cross the area Monday night. Isaias
will track off southern New England Tuesday and south of our
area Wednesday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Mdngt Update: No sig chgs made from the prev fcst issuance with
fcst hrly temps/dwpts updated from recent sfc obs with no chgs
to fcst ovrngt lows.
Prev Fcst Update: The diurnal cumulus has dissipated for the
most part with a clear sky in most locations. There is still
cyclonic flow around the low overnight so it is possible that
there still could be a few mid level clouds around at times,
especially north of the Katahdin Region. A bit of patchy late
night river valley fog is also possible across the northern
valleys. Made some slight modifications to the grids this
evening based mostly on the latest satellite pictures, radar,
and surface observations. The beach hazard statement was re-
issued for Saturday in collaboration with the USCG.
Previous discussion:
The upper trough which has been nearby to the north will slide
off to the northeast tonight. A few isolated showers may be
around early this evening. Otherwise, tonight will turn out
partly cloudy across the north and mostly clear Downeast as high
pressure begins to push in. Saturday will be dry as weak
surface high pressure and upper level ridging build in. We will
be in northwest flow aloft on the back side of the departing
trough. A weak shortwave in the flow may cause an isolated
shower Saturday afternoon across the northeast. Otherwise, the
north will have a few cumulus clouds while Downeast is mostly
sunny.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Ridge axis will be over the region Sun morning with an increase in
cld cvr expected in the aftn as it builds east. Upr trof wl be
flattening the ridge and showers likely to mv into nwrn areas Sun
evng with main s/wv mvg acrs the area Sun night. Srly flow wl likely
bring marine layer into Downeast coast with potential for fog over
this area Mon morning. Temps wl likely be abv normal thru the pd
with highest qpf totals expected over the north and west.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
In the long term all eyes will be on Isaias and his eventual
movement along the eastern seaboard. Global models continue to
differ on movement of storm as GFS impacts the state about 18hrs
sooner than EC. For consistency on timing and in collaboration with
GYX hv gone with official fcst from NHC with center of storm in
vicinity of the Gulf of Maine 12z Wed as a post-tropical storm. This
wl likely impact CWA with locally hvy rain, winds and high surf
along with dangerous rip currents off of the Downeast coast.
As Isaias mvs up into the Maritimes expect nw flow to continue in
it's wake with trof bringing chc for showers thru the end of the
week.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM:
VFR and relatively light wind through Saturday. A few patches of
fog are possible late tonight, mainly at KHUL and KPQI with
brief IFR/MVFR possible. Confidence on fog formation is low.
SHORT TERM:
Sat night-Sun...VFR with patchy fog early Sun morning. Light S
wind.
Sun night-Tue...MVFR/IFR in showers/tstms. S 5-10kts Sun night
into early Mon, becoming W Mon night.
&&
.MARINE...
NEAR TERM:
The wind and seas will be below SCA levels through Saturday.
Drier air pushing down from the north will result in good
visibilities through Saturday.
SHORT TERM: Seas will increase to around 5ft Mon morning and
wind gusts nearing 25kts through the day. Seas will then begin
to build Tue night ahead of Isaias.
&&
.CLIMATE...
This July is very likely to end as the 2nd warmest on record in
Caribou with an average temperature of 69.9 degrees. This is shy
of the all-time record of 70.9F, which was set in 2018. For the
2 month period of June through July it will very likely end as
the warmest on record with an average two month temperature of
67.2F, which is a full degree warmer than 2006. Keep in mind
that this is all preliminary and that weather records in Caribou
began in 1939.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from 8 AM EDT this morning through
this evening for MEZ029-030.
MARINE...None.
&&
Near Term...VJN
Short Term...Farrar
Long Term...Farrar
Aviation...VJN/Farrar
Marine...VJN/Farrar
Climate...CB/VJNHazardous weather outlook, Jul 31, 7:07 PM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
807 PM EDT Fri Jul 31 2020
MEZ029-030-020015-
Coastal Hancock-Coastal Washington-
807 PM EDT Fri Jul 31 2020
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH
SATURDAY EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Isaias or its remnants may impact the area next week. There remains
low confidence in timing and track of the storm, and thus exact
impacts are still uncertain. However, gusty winds, heavy rain, and
increased wave heights will be possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-020015-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
807 PM EDT Fri Jul 31 2020
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isaias or its remnants may impact the area next week. There remains
low confidence in timing and track of the storm, and thus exact
impacts are still uncertain. However, gusty winds, heavy rain, and
increased wave heights will be possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Drought, Northwest Aroostook
- When
- August 1, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
The severe drought conditions which had developed in early July persisted through the month of August.
Drought, Northeast Aroostook
- When
- August 1, 12:00 AM EST to August 31, 11:59 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
The severe drought conditions which had developed in early July persisted through the month of August.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202040 deaths · 34 events
- Drought in Iowa, August 1 to 31, 2020$7.7 million · 7 events
- Wildfire in Washington, August 1 to 5, 2020$450,000 · 3 events
- Drought in South Dakota, August 1 to 31, 2020$270,000 · 1 event
- Damaging Winds in West Virginia, August 1, 2020$113,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 1, 2020$110,000 · 60 kt wind · 2 events
- Drought in New Mexico, August 1 to 31, 202034 events
- Damaging Winds in West Virginia, August 1, 2020$24,000 · 50 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 1 to 2, 2020$31,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Texas, August 1 to 8, 2020$25,000 · 52 kt wind · 8 events
- Drought in Colorado, August 1 to 31, 202021 events
- Drought in Iowa, August 1 to 31, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914266, 914267.